MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3125-1200S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that a nail broke in the area of the femoral neck screw when attempting to drive the nail out after removing the locking screw and femoral neck screw.There was prolonged surgery time because the access in the trochanter had to be enlarged and also a conical extractor had to be used to remove the rest of the rest of the broken nail.
 
Additional Manufacturer Narrative
Please note the correction to d9/h3 as the device was not returned for evaluation.Please also note the corrections to h6 clinical signs and h6 health impact codes.The reported event could be confirmed based on the picture received.The evidence inspection revealed the following: it was possible the confirm the identification of the nail based on the catalog # and the lot # marked.The nail is broken in two parts, at the level of the proximal hole, thus the complaint could be confirmed.However, no picture of the breakage was received and no information about the patient's health and post-operative activity was communicated.Therefore, it was not possible to make any statement on the root cause of the implant failure.Based on investigation, the root cause could not be determined.The device needs to be returned for investigation or clear pictures of the breakage have to be sent in order to be able do define the cause of the implant failure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.H3 other text : device disposition unknown.
 
Event or Problem Description
It was reported that a nail broke in the area of the femoral neck screw when attempting to drive the nail out after removing the locking screw and femoral neck screw.There was prolonged surgery time because the access in the trochanter had to be enlarged and also a conical extractor had to be used to remove the rest of the the rest of the broken nail.Additional information received from the sales rep: when trying to remove the nail, it was found that it was broken.This statement means that it was a planned surgery.A hip implantation was planned, and the nail had to be removed.
 
Event or Problem Description
It was reported that a nail broke in the area of the femoral neck screw when attempting to drive the nail out after removing the locking screw and femoral neck screw.There was prolonged surgery time because the access in the trochanter had to be enlarged and also a conical extractor had to be used to remove the rest of the rest of the broken nail.Additional information received from the sales rep: when trying to remove the nail, it was found that it was broken.This statement means that it was a planned surgery.A hip implantation was planned, and the nail had to be removed.
 
Additional Manufacturer Narrative
Please note the correction to d9/h3 as the device was returned for evaluation.Please also note the corrections to h6 method, h6 results and h6 conclusion codes.The reported event could be confirmed.The evidence inspection revealed the following: the identification of the returned nail was confirmed based on the catalog # and the lot # marked.The nail is broken in two parts, at the level of the proximal hole, both parts were returned.The reported failure could be confirmed and the functionality of the implant cannot be given anymore.The evaluation revealed that the nail broke in a fatigue fracture, as confirmed by the presence of striations on one side of the broken surface.The period of implantation was not communicated.According to the damage observed, the fatigue fracture had its origination in the lateral side of the proximal hole.In this area, significant material damage had weakened the device, which was caused by misaligned drilling.This statement is confirmed by the fact that only one side of the proximal hole shows significant signs of misdrilling and wear.Material wear and deformation on the medial edge of the proximal hole was most likely caused by increased axial loading during the implantation period; which is considered as patient behavior related.Severe damage can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw and the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.No wear or deformation was observed on the distal locking holes.Since no x-ray was received and the patient behavior or period of implantation were not communicated, it was not possible to make any statement regarding the health and bone condition of the patient or to make a possible correlation between bone mal-union/non-union and the implant failure.Based on investigation, the root cause was attributed to an user related issue.The misaligned drilling, creating a weak spot on the implant's proximal hole most certainly contributed to the nail breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15996807
Report Number0009610622-2022-00585
Device Sequence Number14978273
Product Code HSB
UDI-Device Identifier04546540375087
UDI-Public04546540375087
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model Number3125-1200S
Device Catalogue Number31251200S
Device Lot NumberK0EBA90
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/23/2022
Supplement Date Received by Manufacturer02/07/2023
03/22/2023
Initial Report FDA Received Date12/16/2022
Supplement Report FDA Received Date03/06/2023
04/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale